Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 25, NWS La Crosse, WI

May 19, 20135 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2013, 8:41 PM CDT for 5 counties in Iowa. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 8:41 PM CDT (01:41 UTC)
Expired
May 19, 2013, 9:45 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:41 PM CDTHAIL 0.5Charles City, IA
May 19, 9:15 PM CDTTSTM WND DMGNew Hampton, IANUMEROUS TREES AND POWER LINES DOWN ACROSS NEW HAMPTON. SEVERAL HOMES HAVE GARAGES DAMAGED. OTHER BUILDINGS IN TOWN HEAVILY DAMAGED. A GRAIN ELEVATOR IN FREDERICKSBURG WAS DAMAGED.
May 19, 9:24 PM CDTTSTM WND DMGNew Hampton, IATREE BRANCHES DOWN...BLOCKING A FEW STREETS.
May 19, 9:30 PM CDTTSTM WND DMGCalmar, IAMANY LARGE TREES WERE SNAPPED OFF QUITE A DISTANCE ABOVE THE GROUND IN THE SOUTHWEST AND NORTHEAST PORTIONS OF TOWN. SOME HOUSES HAD THEIR SIDING RIPPED OFF AND LOST SHINGLES FROM THEIR ROOFS. THE ALL-TERRAIN DEALERSHIP ON THE EDGE OF TOWN ALSO HAD SOME DAMAGE
May 19, 9:34 PM CDTTSTM WND DMGCalmar, IATREE BRANCHES DOWN ON POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:10 PM CDTTornado WatchSPC8 hr
May 19, 8:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS53 KARX 200141
SVRARX
IAC037-065-067-089-191-200245-
/O.NEW.KARX.SV.W.0025.130520T0141Z-130520T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST IOWA...
  NORTHWESTERN FAYETTE COUNTY IN NORTHEAST IOWA...
  EASTERN FLOYD COUNTY IN NORTH CENTRAL IOWA...
  HOWARD COUNTY IN NORTHEAST IOWA...
  NORTHWESTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 945 PM CDT

* AT 840 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM GREENE TO 5 MILES EAST OF CLARKSVILLE TO 5
  MILES NORTHWEST OF CEDAR FALLS...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NASHUA AROUND 850 PM CDT.
  CHARLES CITY AND IONIA AROUND 900 PM CDT.
  NEW HAMPTON AROUND 905 PM CDT.
  JERICO AND FREDERICKSBURG AROUND 915 PM CDT.
  LAWLER AROUND 920 PM CDT.
  WAUCOMA AND PROTIVIN AROUND 925 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HIGHWAY 14 AND COUNTY ROAD B
60...COUNTY ROADS B 60 AND T 64...OAKWOOD...MIDWAY...BRADFORD...
HOWARDS WOOD RECREATIONAL AREA...BUNNS WOODS COUNTY PARK...RIVER
RANCH CAMPGROUND...REPUBLIC AND CARRVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9263 4322 9256 4330 9256 4350 9237
      4350 9161 4347 9161 4325 9179 4290 9212
      4291 9285
TIME...MOT...LOC 0141Z 214DEG 47KT 4287 9280 4281 9256
          4259 9250

HAIL...<.75IN
WIND...60MPH

$$

RIECK
5 follow-up statements
075 
WWUS53 KARX 200156
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CDT SUN MAY 19 2013

IAC037-065-067-089-191-200245-
/O.CON.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FLOYD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
856 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINNESHIEK...CHICKASAW...NORTHWESTERN FAYETTE...EASTERN FLOYD AND
HOWARD COUNTIES UNTIL 945 PM CDT...

AT 854 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CHARLES CITY TO IONIA TO WAVERLY...AND MOVING
NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW HAMPTON AROUND 905 PM CDT.
  FREDERICKSBURG AROUND 910 PM CDT.
  JERICO AND ELMA AROUND 915 PM CDT.
  LAWLER AROUND 920 PM CDT.
  WAUCOMA AND PROTIVIN AROUND 925 PM CDT.
  LIME SPRINGS AND FORT ATKINSON AROUND 930 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HIGHWAY 18 63 AND COUNTY B
54...DEERFIELD...NEW HAMPTON AIRPORT...COUNTY ROADS B 28 AND V 18...
WILLIAMSTOWN...NORTH WASHINGTON...DEVON...COLWELL...COUNTY B 17 AND
BELL AVENUE AND HIGHWAY 63 AND COUNTY B 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9263 4322 9256 4330 9256 4350 9237
      4350 9161 4347 9161 4325 9179 4290 9212
      4291 9285
TIME...MOT...LOC 0156Z 214DEG 47KT 4307 9268 4301 9244
          4279 9238

HAIL...<.75IN
WIND...60MPH

$$

RIECK
922 
WWUS53 KARX 200204
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
904 PM CDT SUN MAY 19 2013

IAC037-065-067-089-191-200245-
/O.CON.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FLOYD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
904 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINNESHIEK...CHICKASAW...NORTHWESTERN FAYETTE...EASTERN FLOYD AND
HOWARD COUNTIES UNTIL 945 PM CDT...

AT 901 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CHARLES CITY TO NEW HAMPTON TO TRIPOLI...AND
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  JERICO AND FREDERICKSBURG AROUND 915 PM CDT.
  LAWLER AROUND 920 PM CDT.
  WAUCOMA AND PROTIVIN AROUND 925 PM CDT.
  LIME SPRINGS AND CRESCO AROUND 930 PM CDT.
  SPILLVILLE AND RIDGEWAY AROUND 935 PM CDT.
  DECORAH AROUND 945 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BOYD...ALTA VISTA...COUNTY 
ROADS B 54 AND V 56...JACKSONVILLE...LYLAHS MARSH COUNTY PARK AND 
HIGHWAY 18 AND COUNTY V 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9263 4322 9256 4330 9256 4350 9237
      4350 9161 4347 9161 4325 9179 4290 9212
      4291 9285
TIME...MOT...LOC 0203Z 214DEG 47KT 4315 9261 4308 9237
          4286 9231

HAIL...<.75IN
WIND...60MPH

$$

RIECK
242 
WWUS53 KARX 200212
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT SUN MAY 19 2013

IAC037-065-067-089-191-200245-
/O.CON.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FLOYD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
912 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINNESHIEK...CHICKASAW...NORTHWESTERN FAYETTE...EASTERN FLOYD AND
HOWARD COUNTIES UNTIL 945 PM CDT...

AT 911 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM ELMA TO JERICO TO FREDERICKSBURG...AND MOVING
NORTHEAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUCOMA AROUND 920 PM CDT.
  PROTIVIN AND FORT ATKINSON AROUND 925 PM CDT.
  CALMAR AND SPILLVILLE AROUND 930 PM CDT.
  RIDGEWAY AROUND 935 PM CDT.
  DECORAH AROUND 940 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WAUCOMA 
CAMPGROUND......SCHLEY...SAUDE...MAPLE LEAF...LITTLE 
TURKEY...JACKSON JUNCTION...SARATOGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9263 4322 9256 4330 9256 4350 9237
      4350 9161 4347 9161 4325 9179 4290 9212
      4291 9285
TIME...MOT...LOC 0212Z 214DEG 47KT 4324 9251 4323 9229
          4303 9218

HAIL...<.75IN
WIND...70MPH

$$

RIECK
740 
WWUS53 KARX 200231
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
931 PM CDT SUN MAY 19 2013

IAC067-200240-
/O.CAN.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
FLOYD IA-
931 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FLOYD COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4350 9237 4350 9161 4347 9161 4325 9179
      4290 9212 4291 9234 4314 9238 4320 9256
      4323 9256 4330 9256
TIME...MOT...LOC 0230Z 214DEG 47KT 4344 9233 4342 9211
          4322 9200

$$

IAC037-065-089-191-200245-
/O.CON.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
931 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINNESHIEK...CHICKASAW...NORTHWESTERN FAYETTE AND HOWARD COUNTIES
UNTIL 945 PM CDT...

AT 925 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 7 MILES SOUTHWEST OF LIME SPRINGS TO CRESCO TO
PROTIVIN...AND MOVING NORTHEAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...PUBLIC. AT 923 PM...PUBLIC REPORTED TREES DOWN ACROSS 
STREETS IN NEW HAMPTON.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RIDGEWAY AROUND 935 PM CDT.
  DECORAH AROUND 940 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HARVEST FARM 
CAMPGROUND...KENDALLVILLE...CHIMNEY ROCK 
CAMPGROUND...BLUFFTON...BURR OAK AND HESPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9237 4350 9161 4347 9161 4325 9179
      4290 9212 4291 9234 4314 9238 4320 9256
      4323 9256 4330 9256
TIME...MOT...LOC 0230Z 214DEG 47KT 4344 9233 4342 9211
          4322 9200

HAIL...<.75IN
WIND...70MPH

$$

RIECK
083 
WWUS53 KARX 200242
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 PM CDT SUN MAY 19 2013

IAC037-065-089-191-200251-
/O.EXP.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
942 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINNESHIEK...
CHICKASAW...NORTHWESTERN FAYETTE AND HOWARD COUNTIES WILL EXPIRE AT
945 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. STRONG TO SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE 
THIS EVENING. 

LAT...LON 4350 9237 4350 9161 4347 9161 4325 9179
      4290 9212 4291 9234 4314 9238 4320 9256
      4323 9256 4330 9256
TIME...MOT...LOC 0241Z 214DEG 47KT 4356 9222 4354 9200
          4334 9189

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:00 PM CDT, 41 minutes earlier.

Area forecast discussion, May 19, 8:00 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT SUN MAY 19 2013

.MESOSCALE DISCUSSION...
ISSUED AT 800 PM CDT SUN MAY 19 2013

WITH AMPLE MUCAPE /2000 J-KG/ IN NORTHEAST IOWA AND THE STORMS
HEADING INTO THAT AREA FROM CENTRAL IOWA...CURRENT THINKING IS THE
STORMS WILL COLD POOL TOGETHER AND FORM A SQUALL LINE THAT WILL
MOVE ACROSS NORTHEAST IOWA AND INTO WISCONSIN. DEEP SHEAR IS
PRETTY GOOD...OVER 40 KTS FOR SUPERCELLS....BUT ISOLATED
CONVECTION WILL ONLY BE FOUND AHEAD OF THE LINE. OTHERWISE...THE
0-3KM SHEAR IS AROUND 20 KTS WHICH IS NOT THAT STRONG. SO...A
MODERATELY STRONG SQUALL LINE WITH BROKEN SEVERE SEGMENTS MOVING
ACROSS THE FORECAST AREA THROUGH ABOUT 12-1 AM IS THE LATEST PLAN.

THIS LINE SHOULD DISRUPT THE BOUNDARY PINNED OVER MITCHELL COUNTY
AND END THE RAINFALL EVENT THIS EVENING...PROBABLY BY 10 PM.

&&

.SHORT TERM...(TONIGHT AND MONDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013

UPPER LEVEL SHORTWAVE TROUGH SERVING AS ONE FOCUS FOR STORM
DEVELOPMENT EARLY THIS AFTERNOON. SKIES HAVE CLEARED AHEAD OF THE
SHORTWAVE...MOVING NORTH/NORTHEAST ACROSS IOWA...ALLOWING FOR RAPID
DESTABILIZATION OF THE ATMOSPHERE. MUCAPES PER LATEST RAP ANALYSIS
HAVE RISEN INTO THE 2-3 K J/KG RANGE...WITH 30-40 KTS OF EFFECTIVE
SHEAR. SUPERCELL DEVELOPMENT IS SUPPORTED. SEE A POTENTIAL FOR ALL
SEVERE WEATHER TYPES...WITH SUPERCELLS MORPHING INTO BOWING
SEGMENTS. THINK DAMAGING WINDS MIGHT BECOME THE GREATER THREAT LATER
THIS AFTERNOON AND EVENING.

HRRR SUGGESTS THERE WILL BE ANOTHER ROUND OF STRONG/SEVERE STORMS
COMING IN TOWARD 06S AS A SHORTWAVE PUSHES NORTHWARD ACROSS IOWA.
INSTABILITY WOULD DECREASE WITH THE LOSS OF DAYTIME HEATING...BUT
GFS/NAM STILL SUGGEST 1000+ J/KG OF MUCAPE AT 06Z...WITH 40+ KTS OF
0-6 KM SHEAR. PLENTY TO CONTINUE A SEVERE THREAT.

FOR MONDAY...ATMOSPHERE PROGGED TO RELOAD FOR THE AFTERNOON/EVENING
WITH MUCAPES UPWARDS OF 2500 J/KG AND MLCAPES UP TO 2000 J/KG. 0-6KM
WIND SHEAR CLIMBS TO 40-50 KTS BY 00Z TUE...SUPPORTIVE OF SUPERCELL
DEVELOPMENT. 0-1KM SHEAR IS 15-20 KTS. IF ALL THIS COMES TO
PASS...ATMOSPHERE WOULD BE RIPE FOR SEVERE WEATHER...WITH ROTATING
SUPERCELLS AND THE GAMBIT OF SEVERE THREATS. THE KEY IS THE
KICKER...AND THAT IS WHERE THE FORECAST CHALLENGE LIES. GFS/NAM
SUGGEST A SHORTWAVE TROUGH COULD LIFT OUT OF THE BASE OF THE UPPER
LEVEL TROUGH FOR THE AFTERNOON/EVENING...BUT ALSO POINT TO POSSIBLE
MCVS SPINNING INTO THE REGION. MEANWHILE...THERE WILL LIKELY BE LEFT
OVER SFC BOUNDARIES FROM CONVECTION TODAY/TONIGHT. WHERE THESE LIE
IS UNKNOWN. CONFIDENCE IS NOT HIGH IN WHERE/WHEN CONVECTION WILL
FIRE...BUT BELIEVE THE LATE AFTERNOON/EVENING WOULD BE THE FAVORED
TIME FOR A SEVERE THREAT...AND GENERALLY FROM CENTRAL WI INTO
NORTHEAST IA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013

THE VIRTUALLY STATIONARY UPPER LEVEL LOW FINALLY STARTS TO MAKE ITS
WAY EAST OUT OF THE NORTHERN PLAINS TUE...PER LATEST GFS/NAM/EC. THE
LOW WEAKENS SOME AS IT SLIDES OVER THE UPPER MISSISSIPPI RIVER
VALLEY TUE NIGHT/WED. MAIN COLD FRONT WITH THIS SYSTEM LOOKS LIKE IT
WILL SLIP THROUGH WITH THE LOW AROUND WED...BUT MODELS KEEP
CONVECTION AT A MINIMUM AROUND IT. RATHER...THE PCPN FOCUS IS
WITH THE LOW LEVEL MOISTURE TRANSPORT...WHICH IS WELL EAST OF THE
COLD FRONT...WRAPPING NORTH/WEST OF THE LOW. SOME MODEL DISAGREEMENT
WITH HOW FAR SOUTH THE AREAS OF SHOWERS/ISOLD STORMS WOULD REACH
WED...WITH THE GFS MORE SOUTH THAN THE EC. IT REMAINS A MESSY
SCENARIO WITH CLARITY LACKING...BUT TRENDS FAVOR THE GREATER PCPN
CHANCES OVER THE NORTHERN 1/2 OF THE FORECAST AREA. WILL LEAN ON
MODEL CONSENSUS FOR THE CHANCES.

TURNING BACK TO TUE...MUCAPES BUILD TO 1500+ J/KG OVER THE EASTERN
1/2 OF THE FORECAST DURING THE AFTERNOON...WITH 0-6 KM SHEAR OF
30-40 KTS. SOME SUGGESTIONS IN THE GFS/NAM OF A PIECE OF UPPER LEVEL
ENERGY ROTATING AROUND THE LOW...WHICH COULD SERVE AS A FOCUS FOR
SHOWER/STORM DEVELOPMENT. ATMOSPHERE LOOKS GOOD FOR STORM PRODUCTION
IF A SPARK FOR CONVECTION IS THERE...WITH A SEVERE THREAT IN THE
EAST TUE AFTERNOON/EARLY EVENING. AGAIN...KEY HERE IS WHERE THE PCPN
FOCUSES WILL BE...INCLUDING ANY MESO SCALE BOUNDARIES AND/OR MCVS
LEFT FROM PREVIOUS CONVECTION.

BETTER AGREEMENT BETWEEN THE GFS AND ECMWF WITH PUSHING THAT
LINGERING LOW EAST/SOUTHEAST ON THU...ALLOWING AN UPPER LEVEL SFC
RIDGE/HIGH PRESSURE SYSTEM TO BUILD INTO THE REGION. SHOULD GET A
COUPLE DRIER DAYS AS A RESULT. HOWEVER...WARM/MOIST AIR ON THE
BACKSIDE OF THE HIGH COUPLED WITH A BIT OF UPPER LEVEL ENERGY COULD
RETURN SOME SHOWERS/STORMS TO THE REGION SAT-SUN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 800 PM CDT SUN MAY 19 2013

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST 06Z. THESE
WILL HAVE HEAVY RAIN AND MAY HAVE DAMAGING WINDS.

&&

.HYDROLOGY...
ISSUED AT 800 PM CDT SUN MAY 19 2013

CONSIDERED AN EXPANSION TO THE FLASH FLOOD WATCH BUT BELIEVE THE
AREA IS WELL PLACED. WITH THE THUNDERSTORMS MOVING IN FROM
IOWA...THERE SHOULD BE A SCOURING EASTWARD AND END TO THE RAIN IN
NERN IA.

EXPECTING THE CEDAR RIVER TO RISE DOWNSTREAM OF OSAGE...CHALRES
CITY WILL SEE A LARGE JUMP IN THE NEXT 12 HOURS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR MNZ079-086-087-094-
     095.

IA...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR IAZ008.

&&

MESOSCALE...BAUMGARDT
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...BAUMGARDT
HYDROLOGY....RIECK
Hazardous weather outlook, May 19, 6:06 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT SUN MAY 19 2013

IAZ008-MNZ079-086-087-094-095-201100-
DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA-
606 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY. A TORNADO WATCH
IS IN EFFECT THROUGH 9 PM.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST MINNESOTA
AND NORTHEAST IOWA INTO THE EARLY EVENING. ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED TO MOVE IN FROM SOUTHERN IOWA BY MID
EVENING...TO CONTINUE STORMS INTO THE OVERNIGHT.

LARGE HAIL...DAMAGING WINDS...FLASH FLOODING...AND AN ISOLATED
TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT TIME...IT IS
EXPECTED THAT THE THREAT MAY BE FLASH FLOODING AND LIGHTNING IN THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE PERIODICALLY NEEDED THROUGH THE EVENING. YOUR
REPORTS HAVE BEEN VERY HELPFUL THUS FAR. SPOTTERS WILL LIKELY BE
NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ009>011-018-019-029-030-MNZ088-096-WIZ032-201100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOUSTON-HOWARD-
WINNESHIEK-WINONA-
606 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND BUFFALO COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 9 PM.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WESTERN
WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA INTO THE EARLY
EVENING. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE IN FROM
SOUTHERN IOWA BY MID-LATE EVENING...TO CONTINUE STORMS INTO THE
OVERNIGHT.

LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING...AND AN
ISOLATED TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT
TIME...IT IS EXPECTED THAT THE THREAT MAY BE HEAVY RAINFALL WITH
LOCALIZED FLASH FLOODING AND LIGHTNING IN THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE PERIODICALLY NEEDED THROUGH THE EVENING. YOUR
REPORTS HAVE BEEN VERY HELPFUL THUS FAR. SPOTTERS WILL LIKELY BE
NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-033-034-041-201100-
CLARK-JACKSON-LA CROSSE-TAYLOR-TREMPEALEAU-
606 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 1 AM MONDAY.

THUNDERSTORMS COULD DEVELOP EASTWARD THIS EVENING...FROM ACTIVITY
THAT HAS BEEN ONGOING THROUGH THE LATE AFTERNOON IN MINNESOTA.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE IN FROM IOWA
OVERNIGHT.

LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING...AND AN
ISOLATED TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT
TIME...IT IS EXPECTED THAT THE THREAT MAY BE HEAVY RAINFALL WITH
LOCALIZED FLASH FLOODING AND LIGHTNING IN THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY AREAS FURTHER WEST
TOWARD MINNESOTA THIS EVENING. SPOTTERS WILL LIKELY BE NEEDED MONDAY
AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ042>044-053>055-061-201100-
ADAMS-CRAWFORD-GRANT-JUNEAU-MONROE-RICHLAND-VERNON-
606 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHWEST WISCONSIN.

THUNDERSTORMS COULD DEVELOP EARLY THIS EVENING...HOWEVER
THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM SOUTHERN IOWA BY
MID TO LATE EVENING.

LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE ALL
POSSIBLE THROUGH LATE EVENING. BY THAT TIME...IT IS EXPECTED THAT THE
THREAT MAY BE HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING AND
LIGHTNING IN THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BECOME MORE POSSIBLE AS THE EVENING
PROGRESSES. SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/BAUMGARDT

In the hours before

Local storm report, May 19, 8:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     3 SW LEWISTON           43.95N 91.91W
05/19/2013                   WINONA             MN   LAW ENFORCEMENT

            SEMI JACKED KNIFED ON I-90 IN WESTERN WINONA.

&&

ZT
Local storm report, May 19, 8:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     LEWISTON                43.98N 91.87W
05/19/2013                   WINONA             MN   LAW ENFORCEMENT

            TREES DOWN IN THE CITY

0721 PM     HAIL             LEWISTON                43.98N 91.87W
05/19/2013  M1.00 INCH       WINONA             MN   911 CALL CENTER

&&

HALBACH
Local storm report, May 19, 8:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
817 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      OSAGE                   43.28N 92.81W
05/19/2013                   MITCHELL           IA   EMERGENCY MNGR

            HWY 218 BETWEEN OSAGE AND ST ANSGAR IS CLOSED. EM REPORTS
            90 PERCENT OF GRAVEL ROADS IN COUNTY ARE COVERED WITH
            WATER.

&&

ZT
Special weather statement, May 19, 8:25 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT SUN MAY 19 2013

WIZ033-034-041-042-200230-
JACKSON-LA CROSSE-MONROE-TREMPEALEAU-
825 PM CDT SUN MAY 19 2013

AT 824 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HOLMEN...MOVING NORTH AT 40 MPH.

WIND GUSTS UP TO 55 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
SEVERSON COULEE...MINDORO CUT...CAMP EHAWEE...STEVENSTOWN...NORTH
BEND...PEACOCK HILL...THIMBLE PARK AND MELROSE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM MONDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

JW
Local storm report, May 19, 8:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      3 E AUSTIN              43.67N 92.91W
05/19/2013                   MOWER              MN   TRAINED SPOTTER

            ROSE CREEK NEAR JELLYSTONE CAMPGROUND /I-90 EXIT 187/
            RISING RAPIDLY AND LESS THAN A FOOT FROM GOING OVER ITS
            BANKS

&&

MW
Local storm report, May 19, 8:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     ROLLINGSTONE            44.10N 91.82W
05/19/2013                   WINONA             MN   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN. SOME BRANCHES FELL ON VEHICLES
            AND ALSO ON A DECK...CAUSING DAMAGE

&&

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:40 PM CDTRiver Flood WarningARXFloyd62 hr
May 19, 9:10 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette, Winneshiek80 min
May 19, 11:00 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Winneshiek45 min
May 20, 12:08 AM CDTAreal Flood WarningARXFloyd, Mitchell16 hr
May 20, 10:41 AM CDTAreal Flood WarningARXHoward5 hr
May 20, 3:38 PM CDTAreal Flood WarningARXFloyd, Howard, Mitchell6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.